From Our 2011 Archives
font size

Johnson & Johnson Recalls Topamax Due to Odor

57,000 Bottles Possibly Containated by Chemical Called TBA

By Bill Hendrick
WebMD Health News

Reviewed By Louise Chang, MD

April 14, 2011 -- Drugmaker Johnson & Johnson has issued a voluntary recall of 57,000 bottles of its Topamax epilepsy and migraine drug due to complaints of an “uncharacteristic odor” associated with the tablets.

The announcement came from Ortho-McNeil Neurologics, a division of Ortho-McNeil-Janssen Pharmaceuticals, which is a Johnson & Johnson company based in Titusville, N.J.

J&J spokesman Mark Wolfe tells WebMD the recall involves two lots of 100-milligram tablets totaling 57,000 bottles. Each bottle contains 60 tablets, he says.

He also says the company believes only 6,000 bottles remain on the marketplace that have not been consumed.

While not describing the odor, Wolfe tells WebMD it is caused by trace amounts of a compound called TBA that is a by-product of a chemical used to treat wood in some countries. The wood is used to construct pallets on which products are transported and stored.

Patients who detect the odor or who have concerns should contact their doctors or the company at 866-536-4398, Wolfe says.

The company says in a statement that the two lots involved in the recall were shipped between Oct. 19, 2010, and Dec. 28, 2010, and distributed in the U.S. and Puerto Rico. The recall includes Topamax with NDC code 50458-641-65 and lot numbers OKG110 with an expiration date of 06-2012 and OLG222 with an expiration date of 09-2012.

The recall stems from four consumer reports of an uncharacteristic odor thought to be caused by TBA. No serious adverse effects have been reported by the TBA in Topamax.

Investigation Under Way

The company says that in January 2010 it took steps to reduce the potential of TBA contamination, including requiring suppliers to verify that they do not use pallets made from chemically treated wood.

It says it is investigating what has happened to cause the consumer complaints and is trying to understand how the chemical is “impacting our supply chains and what we can do to further mitigate this exposure.”

The recall is being implemented in cooperation with the FDA. J&J says TBA is not considered toxic but can generate an “offensive odor” and that a “very small number of patients” have reported temporary gastrointestinal symptoms.

People who notice an odor may return the tablets to their pharmacist or contact their health care professional, the company says in its statement.

SOURCES:

News release, Ortho-McNeil Neurologics.

Mark Wolfe, Johnson & Johnson.

© 2011 WebMD, LLC. All rights reserved.



Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations

NIH talks about Ebola on WebMD